Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

How many months after stopping birth control pill one should try to conceive?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
Can you please advise how many months after stopping birth control pill XXXXXXX 35 should one wait before starting to try to conceive. This birth control has two main ingredients - Ethinyloestradiol and Cyproterone acetat. Cyproterone acetate is known to cause defects in male fetuses and one must not get pregnant or father children when taking it. I am, however, wondering how long after one has taken Cyproterone acetate is it safe to conceive.
Your response is appreciated.
Thank you very much.
Posted Mon, 16 Sep 2013 in Birth Control
Answered by Dr. S Patra 1 hour later
Brief Answer:
You will try to conceive after 2 months.

Detailed Answer:

Thanks for writing to us.

Effect of contraceptive pill (like XXXXXXX 35) is usually eliminated within 4 weeks from body system after you stop taking them. However, full fertility is regained by 8 weeks in most women (long term user).

As you are planning to conceive, it is better to wait for 2 months after stop taking those pills. In this time, you must take vitamin-E and folic acid supplement to improve your fertility and to avoid NTD (Neural Tube Defect) of growing fetus in early week of pregnancy.

In addition, you will take low carbohydrate diet, avoid mental stress by regular meditation & do light exercise everyday for weight control. These will help you to conceive successfully.

Hope, above information is helpful to you. Let me know, if you need any clarification.

Wish your good health and take care yourself.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: How many months after stopping birth control pill one should try to conceive? 3 hours later
Thank you, Dr. Soumen, for the prompt and detailed response! I appreciate it!

I stopped taking XXXXXXX 35 in December 2012 and then resumed taking it for a couple months in XXXXXXX and July 2013.

A couple of months after having stopped taking the pill, I experienced hair loss and hair thinning and by XXXXXXX 2013 I had lost more than half of my hair. I had blood tests done for thyroid disorders which came back negative. I also had hormone tests done - LH, FSH, free testosterone, DHT, estradiol, prolactin came back normal, free testosterone was slightly elevated at 54 on a 15-45 normal range. My vitamin 12 levels tested ok as well. My cholesterol levels are slightly elevated and my fasting glucose levels are ok. I was diagnosed with PCOS as I only had 2 periods in the 6 months I was off the pill and ultrasound test shows multiple cysts in both of my ovaries.

I started suspecting that the hair loss was caused by discontinuing XXXXXXX 35 and that is why I resumed taking it in XXXXXXX and July to see if the hair loss will subside. Although I was still losing some hair, the hair loss stabilized to some extent. I stopped taking the pill at the end of July and noticed that throughout August the hair fall has increased again.

Can stopping to take XXXXXXX 35 cause hair loss and is this hair loss reversible?
What can I do to help the process of recovery?

Thank you very much for your insight.
Answered by Dr. S Patra 7 hours later
Brief Answer:
Yes, stopping Diane-35 can cause hair loss.

Detailed Answer:

Thanks for follow up query. Followings are my comment:

Hair loss or thinning occurs mostly due to high androgen (free testosterone level) which is associated with PCOS. It makes difficult to regrow hair properly.

Yes, discontinuing of Diane-35 can cause hair loss. It contains ethinyl estradiol and cyproterone acetate (steroidal anti-androgen drug) which is useful to lower body testosterone level and reverses the problem.

Here, I give you a overall guideline to get effective result on current problem:

1) Proper diet- low carbohydrate diet with more green vegetables are quite useful. Healthy fat and protein are also needed.

2) Do regular moderate exercise to control or reduce body weight and it has key role to regularize menstrual cycle & eliminate hair loss problem by lowering body testosterone level.

3) Do breathing & relaxing exercise for stress management. It is effective in lowering PCOS symptoms. Take sound sleep.

4) Drink more water/ fluid (2.5-3 lit/day) to flush out body toxin and improve body circulation.

5) For Hair care- you would avoid hair color, bleach, sulfur or alcohol containing shampoo and wash your hair with medicated shampoo only 2-3 times weekly. Use vitamin-E & almond XXXXXXX hair oil or jojoba oil for better nutrition of hair.

6) Take some natural supplements like Saw palmetto (natural anti-androgen), zinc & biotin with your diet, Spearmint tea, N-acetyl Cysteine (NAC). These reduce testosterone level and eliminate your problem.

7) You would avoid birth control pill if you are planning to conceive in future. Instead of that, you can take progesterone supplement if your period cycle is still irregular. However, it does not interfere with pregnancy.

8) If your hair problem is not controlled with above steps, you can take non-steroidal anti-androgen drug like flutamide with proper doses after consultation with your doctor. It is quite better than cyproterone or other drugs.

Hope, I have guided you properly with my experience. If you have no query, you can close the discussion.

Good luck. All the best.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor